What are the Common Side Effects of Misoprostol®?

K. Gierok
K. Gierok
Excessive diarrhea is a side effect of misoprostol.
Excessive diarrhea is a side effect of misoprostol.

Misoprostol® is a medication that is used in the treatment of stomach ulcers. While the drug appears to be very effective, it has a number of side effects which require attention. One of the most common of these includes the development of dehydration following excessive diarrhea. In addition, other side effects of Misoprostol® include changes in menstrual cycle, such as increased bleeding or bleeding between periods. An allergic reaction also commonly develops in those taking the drug, and should be treated with immediate medical attention in order to prevent serious complications.

One of the most common side effects of Misoprostol® use includes dehydration due to excessive diarrhea. In most cases, individuals who have been prescribed the drug suffer from diarrhea for at least one week, though at times it can last even longer. Individuals who experience diarrhea are often encouraged to increase their intake of fluids, minerals, and electrolytes in order to minimize dehydration. Common symptoms of dehydration include a decrease in urination, muscle weakness, a slowed or irregular heartbeat, dizziness, and changes in mood. As severe dehydration can be life-threatening, those who experience these symptoms should seek medical care immediately.

For women, side effects of Misoprostol® commonly include changes in the menstrual cycle. In most cases, these changes include the development of abnormal vaginal bleeding, such as bleeding that is heavier than normal or which occurs between periods. Women who experience these symptoms should speak with their physician or pharmacist as soon as possible, as when left untreated, these symptoms can lead to dangerous complications. In most cases, women who experience these symptoms will be taken off Misoprostol®, and will instead be prescribed a similar medication that does not lead to the development of these serious side effects.

In many cases, the development of an allergic reaction is one of the most common side effects of Misoprostol®. As with other allergic reactions, those who develop an allergy to Misoprostol® will typically experience difficulty breathing, dizziness, facial swelling, and skin hives. Medical treatment is a necessity for those who suffer an allergic reaction after taking the drug. In addition, those who have suffered an allergic reaction should ensure that medical professionals make a note in their health chart about the allergy, in order to prevent future outbreaks. In many cases, a second allergic reaction can be even more serious than the first, and should be avoided at all costs.

You might also Like

Discuss this Article

Post your comments
Login:
Forgot password?
Register:
    • Excessive diarrhea is a side effect of misoprostol.
      By: Africa Studio
      Excessive diarrhea is a side effect of misoprostol.